Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 63, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 13, 2004, 12:51 AM EDT for Georgetown County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 12:51 AM EDT (04:51 UTC)
- Expired
- Aug 13, 2004, 1:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 108 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 130451 SVRILM SCC043-130530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1249 AM EDT FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 130 AM EDT * AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF PAWLEYS ISLAND...OR 13 MILES SOUTH OF GEORGETOWN...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAWLEYS ISLAND AROUND 115 AM... BROOKGREEN GARDENS AROUND 120 AM... THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3319 7944 3307 7928 3346 7896 3359 7910 $$ HOEHLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:55 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 12, 10:55 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1055 PM EDT THU AUG 12 2004 .SHORT TERM (TONIGHT)... HAVE ALREADY SENT ONE UPDATED ZFP PACKAGE TO REPRESENT SOME CHANGES NECESSITATED BY THE ABBERANT BEHAVIOR OF THE NEW LOW DEEPENING OFF THE MIDDLE SC COAST. THIS LOW IS THE REMNANTS OF TD BONNIE AND IS TRACKING SIGNIFICANTLY EAST OF FORECASTS 12 HRS AGO. WAVE OF TORRENTIAL RAINFALL HAS DEVELOPED IN ASSOC WITH THE LOW AND IS TAKING AIM ON COASTAL SC...AND THEN COASTAL NC AFTER MIDNIGHT. HAVE BEEFED UP THE POTENTIAL FLOODING WORDING ALONG THE COAST IN THE ZFP WITH 1-3 ADDITIONAL INCHES OF RAIN NOW APPEARING POSSIBLE. ALSO MADE SIGNIFICANT CHANGES TO TEMPERATURES OVERNIGHT WITH MANY AREAS 3-5 DEGREES BELOW PREVIOUS FORECAST LOWS. WITH THE NEW TRACK OF THE REMNANT LOW FORECAST ALONG THE SC COASTLINE INTO EXTREME SE NC... HAVE TURNED WINDS OVERNIGHT MORE CYCLONIC...INCREASING TO 15-20 MPH AFTER MIDNIGHT ALONG THE COAST. WILL SEND A SECOND ZFP PACKAGE TO FURTHER REFINE WINDS GIVEN NEW THOUGHTS ON THE TRACK OF THE LOW. FLOOD WATCH WILL CONTINUE ALL ZONES. && .MARINE... INTERESTING NIGHT OVER THE WATERS AS EXTRATROPICAL LOW THAT IS THE FORMER BONNIE IS DEEPENING A BIT NEAR THE SC/GA COAST. WIND FIELD IS PROBABLY QUITE SLOPPY OVER MY COASTAL WATERS...ESPECIALLY NEAR SHORE...AS LATE AFTERNOON AND EARLY EVENING CONVECTION HAS LEFT BEHIND A BOUNDARY. WILL KEEP THE REMNANT LOW VERY CLOSE TO THE COAST OVERNIGHT...FINALLY LIFTING N OF THE WATERS BY DAYBREAK. SCA ALREADY FLYING FOR ALL MY WATERS...AND EVEN THO THE TRACK OF THE LOW WILL KEEP THE STRONGEST WINDS FARTHER OFFSHORE...MARGINAL SCA WINDS STILL A REAL POSSIBILITY ESPECIALLY IN MY NC WATERS. WILL CUT BACK TO A SOLID 25 KT THERE...AND 20-25 KT FOR SC WATERS. WILL INITIALIZE AT LEAST SC WITH SHIFTING WINDS. WITH SPEEDS CUT BACK SLIGHTLY WILL ALSO CLIP A FOOT OR SO OFF OF SEAS OVERNIGHT. ANY NEEDED GRID TWEAKS FOR CHARLEY WILL COME LATER. && .AVIATION... RADAR/SATELLITE LOOPS INDICATE AREA OF CONVECTION ASSOCIATED WITH REMNANTS OF BONNIE MOVING IN QUICKER THAN ANTICIPATED...THEREFOR WILL ADJUST TIMING OF PRECIP. BY A COUPLE OF HOURS AT ALL SITES. OTHERWISE...WINDS AND CIGS LOOK GOOD. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR ALL ZONES. SC...FLOOD WATCH FOR ALL ZONES. MARINE...SMALL CRAFT ADVISORY ALL WATERS. PUBLIC...TRA MARINE...RAS AVIATION...SHK
Hazardous weather outlook, Aug 12, 8:26 PM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 826 PM EDT THU AUG 12 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131015- BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC- FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC- NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 826 PM EDT THU AUG 12 2004 .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT UNTIL 800 AM FRIDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TODAY. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WINDS GUSTS AND A WITH MINOR PONDING ON ROADWAYS TODAY. ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY DURING THE OVERNIGHT HOURS AS THE REMNANTS OF BONNIE PASSES WEST OF THE AREA. RAINFALL ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HURRICANE CHARLIE IS FORECAST TO MOVE INTO FLORIDA ON FRIDAY NIGHT AND THEN WEAKEN AS IT CROSSES THE CAROLINAS ON SATURDAY. RAINFALL FROM CHARLIE MAY BE AROUND 3 INCHES IN SOME AREAS. THERE IS CONSIDERABLE UNCERTAINTY IN THE FORECAST TRACK OF CHARLIE...BUT THE RESULT OF THIS RAINY PERIOD IS THE POTENTIAL FOR LOCAL FLOODING ALONG STREAMS AND PONDING ON ROADWAYS. RIVERS WILL BE MONITORED FOR FLOOD POTENTIAL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SATURDAY NIGHT. && FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:23 PM EDT | Special Marine Warning | ILM | 67 min | |
| Aug 12, 11:51 PM EDT | Special Marine Warning | ILM | 54 min | |
| Aug 13, 12:32 AM EDT | Special Marine Warning | ILM | 118 min | |
| Aug 13, 1:32 AM EDT | Tornado Warning | ILM | Horry | 28 min |
| Aug 13, 4:39 AM EDT | Special Marine Warning | ILM | 66 min | |
| Aug 13, 3:03 PM EDT | Special Marine Warning | ILM | 57 min | |
| Aug 13, 3:58 PM EDT | Special Marine Warning | ILM | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.